Transfusion Therapy - Complications of Blood Transfusion Therapy

Transfusion Therapy - Complications of Blood Transfusion Therapy is a topic covered in the Clinical Anesthesia Procedures.

To view the entire topic, please or purchase a subscription.

Anesthesia Central is an all-in-one web and mobile solution for treating patients before, during, and after surgery. This collection of drug, procedures and test information is derived from Davis’s Drug, MGH Clinical Anesthesia Procedures, Pocket Guide to Diagnostic Tests, and MEDLINE Journals. Explore these free sample topics:

Anesthesia Central

-- The first section of this topic is shown below --

Transfusion Reactions

Transfusion Reactions

  1. Acute hemolytic transfusion reactions occur when ABO-incompatible blood is transfused, resulting in recipient antibodies attaching to donor RBC antigens and forming an antigen–antibody complex. This antigen–antibody complex activates complement, resulting in intravascular RBC lysis with release of RBC stroma and free Hb. Immune system activation also results in bradykinin release (leading to hypotension) and mast cell activation (causing serotonin and histamine release). The net result may be shock, renal failure due to Hb precipitation in renal tubules, and DIC. Many signs and symptoms of an acute hemolytic transfusion reaction appear immediately and include fever, chest pain, anxiety, back pain, and dyspnea. Many are masked by general anesthesia, but clues to the diagnosis include fever, hypotension, hemoglobinuria, unexplained bleeding, or failure of Hct to increase after transfusion. Table 35.2 indicates steps to take if a transfusion reaction is suspected. The incidence of fatal hemolytic transfusion reaction in the United States is approximately 1 of every 250,000 to 1,000,000 units transfused. Most reactions occur because of administrative errors, with most due to improper identification of the blood unit or patient. The importance of adhering to strict policies of checking blood and matching to the correct patient in the operating room cannot be overemphasized.
  2. Delayed hemolytic transfusion reactions occur because of incompatibility of minor antigens (e.g., Kidd) and are characterized by extravascular hemolysis. They present 2 days to months after transfusion. Patients complain of no or minimal symptoms but may display signs of anemia and jaundice. Laboratory studies reveal a positive direct antiglobulin test, hyperbilirubinemia, decreased haptoglobin levels, and hemosiderin in the urine. Treatment is aimed at correcting the anemia.
  3. Febrile nonhemolytic transfusion reactions (FNHTR) are the most common transfusion reactions, occurring in approximately 1% of RBC transfusions and up to 30% of platelet transfusions. They occur when antileukocyte antibodies in a recipient react with white blood cells in a transfused blood product. Signs and symptoms include fever, chills, tachycardia, discomfort, nausea, and vomiting. Approach to treatment involves first stopping the transfusion and excluding an acute hemolytic transfusion reaction or bacterial contamination of the donor unit. Acetaminophen and meperidine may diminish fever and rigors. Once the diagnosis of FNHTR has been made, future reactions may be avoided or diminished by administering leukocyte-reduced blood products, premedicating at-risk patients with acetaminophen and hydrocortisone (50 to 100 mg IV), and administering the transfusion slowly.
  4. Allergic transfusion reactions are common, occurring in 1% to 3% of transfusions. They arise from recipient antibody response to donor plasma proteins. Urticaria with pruritus and erythema is the most common manifestation, but rarely bronchospasm or anaphylaxis presents. Many patients also have a fever. Patients with IgA deficiency may be at increased risk of allergic transfusion reaction because of the presence of anti-IgA antibodies that react with transfused IgA. Treatment involves stopping the transfusion, excluding a more severe reaction (see above), and administering antihistamines (diphenhydramine 50 mg IV and ranitidine 50 mg IV). A significant reaction may warrant treating with a corticosteroid (methylprednisolone 80 mg IV). Bronchospasm and anaphylaxis should be treated as described in Chapter 19.
  5. Transfusion-Related Acute Lung Injury (TRALI) is a condition of severe pulmonary insufficiency following blood, FFP, cryoprecipitate, or platelet transfusion. Signs and symptoms include fever, dyspnea, hypoxemia, hypotension, and pulmonary edema developing within 4 hours of transfusion. TRALI happens when anti-HLA antibodies and antileukocyte antibodies present in donor plasma cause the recipient leukocytes to injure their own tissues. Most cases are tracked to women donors who have previously been pregnant and developed anti-HLA antibodies and measures to prevent plasma donation by women who have been pregnant may reduce TRALI-related episodes.
  6. TACO (transfusion-associated circulatory overload) is a condition of circulatory congestion secondary to the fluid volumes administered as transfusions. The symptoms are similar to congestive heart failure and include dyspnea, pulmonary edema, tachycardia, and increased jugular venous distention. While TRALI also produces pulmonary edema, signs of circulatory overload are seen in TACO that helps differentiate the two. TACO often affects patients at risk for congestive heart failure and occurs in less than 1% of transfusions. If a patient is at risk for fluid overload, diuretics can be administered with transfusion as a preventive measure.
  7. Graft-Versus-Host Disease (GVHD) is a rare and almost always fatal complication of blood transfusions resulting from an attack of immunocompetent donor lymphocytes on the host's various tissues. After majority of transfusions, the donor lymphocytes are destroyed by the recipient's immune system preventing GVHD. However, if the host is immunodeficient or if there is a specific type of partial HLA matching between the donor and recipient, GVHD is more likely to occur. It can develop 4 to 30 days after transfusion with patients typically presenting with fever and erythematous maculopapular rash that may become generalized. Other symptoms include anorexia, vomiting, abdominal pain, and cough. The diagnosis is made by a skin biopsy and confirmed by demonstrating circulating lymphocytes that have a different HLA phenotype verifying their origin from the donor. GVHD is poorly responsive to available treatments. Therefore, prevention is of utmost importance, which is achieved by irradiating all lymphocyte containing components with gamma radiation, thereby inactivating them. In addition to immunocompromised hosts, recipients of family donors or those receiving HLA-matched platelets are all candidates for receiving irradiated blood components.

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Transfusion Therapy - Complications of Blood Transfusion Therapy ID - 728384 Y1 - 2019 PB - Clinical Anesthesia Procedures UR - https://anesth.unboundmedicine.com/anesthesia/view/ClinicalAnesthesiaProcedures/728384/all/Transfusion_Therapy___Complications_of_Blood_Transfusion_Therapy ER -